Doc: Help for uncontrollable eye twitches
Dear Dr. Roach: I have blepharospasm (eye twitching, for those who have never heard of it). It’s terrible. I’m 58 and have had it for 10 years, but it has gotten worse as I’ve gotten older. Are there ANY treatments other than Botox that you have heard of? I’ve read all that’s on the internet, but have found no help or remedies.
Dear B.S.: Blepharospasm is a localized form of dystonia, a movement disorder with repeated or sustained muscle contractions.
In your case, it’s the muscles of the eyelid that repeatedly contract, and though I see it frequently, the cases I see generally are mild and go away after a few days.
I’ve never seen a case as bad as you have described, but my sources clearly recommend botulinum toxin (Botox and others) for people with more severe blepharospasm. This bacterial toxin prevents muscles from contracting, and most people have benefit that lasts many years.
Since you specifically ask about other treatments, I have read about the use of deep-brain stimulation, and have read case reports and a small series of six patients who showed a 72 percent improvement in their symptoms.
Oral medications usually are not effective, but there may be benefit from L-dopa-type drugs, from anticholinergic drugs (such as trihexyphenidyl) and from baclofen. All these have significant potential side effects. In the future, there may be a role for gene therapy or magnetic stimulation. Surgery to remove some of the muscles and nerves has shown benefit in some people.
The site blepharospasm.org is very helpful. It has several links to support groups and questions answered by clinicians with specific experience in this issue.
Dear Dr. Roach: In a recent column, you discussed body mass index and gave directions for how to calculate it, but it required metric measures. I have no idea how much I weigh in kilograms nor how tall I am in meters.
I often discuss cholesterol levels in mg/dL: To convert these to mmol/L, divide by 38.67.
Email questions to ToYourGoodHealth @med.cornell.edu.